Georgia, 2009Hail and Damaging Wind in Georgia, June 10, 2009
June 10, 2009 · NWS FFC · 4 events in 4 counties and zones
An upper-level disturbance was tracking across the southern plains into the Tennessee valley around a large subtropical ridge in the western Gulf of Mexico. Scattered thunderstorms developed during the early and mid-afternoon across northwest and north central Georgia and then moved east-southeast across the northern half of the state.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $26,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level disturbance was tracking across the southern plains into the Tennessee valley around a large subtropical ridge in the western Gulf of Mexico. Scattered thunderstorms developed during the early and mid-afternoon across northwest and north central Georgia and then moved east-southeast across the northern half of the state. A few storms became strong to severe producing marginally severe hail as well as frequent cloud-to-ground lightning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 10, 4:15 AM EST, 8 hours 14 minutes earlier.
Area forecast discussion, Jun 10, 4:15 AM EST, 8 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
515 AM EDT WED JUN 10 2009
.SHORT TERM /TODAY THROUGH FRIDAY/...
MODELS SIMILAR WITH WEAK HIGH PRESSURE DOMINATING NORTH AND
CENTRAL GEORGIA THROUGH MUCH OF THE PERIOD...BEFORE WEAKENING
FURTHER AND GETTING SUPPRESSED SOUTHWARD AS A COLD FRONT
MEANDERING ACROSS THE OHIO/TENNESSEE VALLEY REGION DRIFTS
SOUTHWARD...APPROACHING NORTH GEORGIA LATE FRIDAY. UNTIL
THEN...SUPPORT FOR SHOWER AND THUNDERSTORM DEVELOPMENT CONTINUE TO
BE WEAK WITH HEATING AND A WEAK LEE SIDE TROUGH BEING THE MAIN
TRIGGERS. WILL CONTINUE TO CARRY SLIGHT CHANCE POPS MAINLY ACROSS
NORTH GEORGIA THROUGH THURSDAY...THEN GETTING INTO SLIGHTLY BETTER
CHANCES ACROSS THE CWA FRIDAY AS THE FRONT APPROACHES. MAV/MET MOS
TEMPS FAIRLY SIMILAR THROUGH THE PERIOD AND PLAN TO USE A BLEND
FOR TEMPS AND POPS THROUGH THE PERIOD.
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
MODELS CONTINUE TO SHOW WEAK BOUNDARY SLIPPING INTO NORTH GEORGIA
FRIDAY NIGHT...THEN MEANDERING SOMEWHERE ACROSS NORTH CENTRAL
GEORGIA INTO SATURDAY NIGHT...BEFORE BEGINNING TO DRIFT BACK TO
THE NORTH ON SUNDAY. EXTENDED PROGS SIMILAR WITH BOUNDARY THEN
MEANDERING NEAR THE TENNESSEE/GEORGIA BORDER INTO TUESDAY. WILL
NEED TO KEEP LOW CHANCE POPS GOING FOR MUCH OF THE PERIOD...WITH BEST
CHANCES CONTINUING ACROSS THE NORTH.
&&
.AVIATION...
ISOLATED MVFR CONDITIONS ACROSS THE FORECAST AREA WILL GIVE WAY TO
MAINLY VFR CONDITIONS THROUGHOUT THE PERIOD. MVFR VISIBILITIES WILL
IMPROVE BY 14Z...AND ARE EXPECTED TO DEVELOP AGAIN TOWARD DAYBREAK
TOMORROW. WINDS WILL REMAIN WEST TO NORTHWEST THROUGH THE PERIOD...
INCREASING TO 5-7KTS THIS AFTERNOON BEFORE DIMINISHING TO NEAR 3KTS
AFTER 02Z. SCT050 WILL DEVELOP GAIN ACROSS THE AREA AFTER 16Z...AND
ISOLATED CONVECTION IS POSSIBLE ACROSS NORTH GEORGIA BUT SHOULD
AVOID ALL TAF SITES.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 92 68 92 68 89 / 10 10 30 20 20
ATLANTA 89 71 90 70 87 / 10 5 30 20 20
BLAIRSVILLE 85 64 83 63 83 / 20 20 30 20 30
CARTERSVILLE 90 64 91 65 87 / 20 10 30 20 30
COLUMBUS 92 73 93 73 93 / 10 5 20 10 20
GAINESVILLE 89 68 89 69 87 / 20 10 30 20 30
MACON 92 69 94 71 93 / 10 5 20 10 20
ROME 90 67 91 68 90 / 20 10 30 20 30
PEACHTREE CITY 90 66 90 67 89 / 10 5 20 10 20
VIDALIA 94 69 94 73 94 / 10 10 20 10 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
49
Hazardous weather outlook, Jun 10, 12:10 PM EST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
110 PM EDT WED JUN 10 2009
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
115 PM EDT WED JUN 10 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
ACROSS NORTH GEORGIA.
.SYNOPSIS...
A WEAK PRESSURE PATTERN WILL REMAIN OVER THE SOUTHEAST THROUGH
TONIGHT. A SURFACE FRONT WILL CONTINUE ACROSS THE OHIO VALLEY.
.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE DAMAGING WINDS AND LARGE HAIL. FREQUENT
LIGHTNING CAN ALSO BE EXPECTED. THE MOST LIKELY LOCATION WILL BE
NORTH OF A LINE FROM ATLANTA TO ATHENS THIS AFTERNOON AND EVENING.
.DISCUSSION...
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS NORTH GEORGIA THIS
AFTERNOON AND EVENING. THIS COMBINED WITH CAPES OF 1500 TO 2000 AND
LIFTED INDICES OF -4 TO -8 WILL LEAD TO THE POSSIBILITY OF ISOLATED
SEVERE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 10, 12:24 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
124 PM EDT WED JUN 10 2009
GAZ002>005-012-101830-
124 PM EDT WED JUN 10 2009
...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
GORDON...WALKER...WHITFIELD...CATOOSA AND MURRAY COUNTIES UNTIL 230
PM EDT...
AT 122 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS THAT EXTENDED FROM NEAR COHUTTA TO
SUTTLES MILL...AND MOVING EAST AT 10 MPH.
WIND GUSTS OF 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE LIKELY AS THESE STORMS MOVE ACROSS PORTIONS OF
GORDON...WALKER...WHITFIELD...CATOOSA AND MURRAY COUNTIES THROUGH
230 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
SALEM...ROCKY FACE...TUNNEL HILL...WOOD STATION... BEAUMONT...
RINGGOLD...NAOMI...LAFAYETTE...LINWOOD...ROCK SPRING...
NOBLE...SUTTLES MILL...VARNELL...COHUTTA AND COHUTTA.
Event by event
2 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.
Lightning, Whitfield
- When
- June 10, 12:29 PM EST
- Where
- Whitfield County, 5 mi NE of Dalton
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 34.821, -84.888
The Whitfield County Emergency Management Director reported that lightning struck a home northeast of Dalton in the Pleasant Grove community. The structure suffered at least minor damage.
Hail, Gordon
- When
- June 10, 1:13 PM EST to 1:17 PM EST
- Where
- Gordon County, Resaca to Calhoun
- Measured
- 0.88 in hail
- Reported by
- County Official
- Coordinates
- 34.580, -84.930
The Gordon County 911 Center reported nickel-sized hail near Calhoun. Radar data suggests that the hail likely occurred closer to Resaca.
Thunderstorm Wind, Carroll
- When
- June 10, 2:59 PM EST to 3:05 PM EST
- Where
- Carroll County, Roopville to Lowell
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 33.450, -85.130
The Carroll County 911 Center reported that four trees were down in the southern part of the county. One tree was down on Oak Grove Road and another was down on Oak Grove Church Road.
Hail, Henry
- When
- June 10, 3:48 PM EST to 3:50 PM EST
- Where
- Henry County, 2 mi ENE of Stockbrdg Beryhil Ar to 3 mi E of Stockbrdg Beryhil Ar
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.541, -84.148
The public observed penny-sized hail just east-northeast of Stockbridge.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Texas, June 10, 20092 deaths · $29,000 · EF0 · 28 events
- Tornadoes and Flash Flooding in Texas, June 10, 2009$7.7 million · EF1 · 102 events
- Flash Flooding and Flood in Texas, June 10 to 11, 2009$2.4 million · 1 in hail · 51 events
- Hail and Lightning Strike in Kentucky, June 10, 20091 death · 0.75 in hail · 2 events
- Tornadoes and Flash Flooding in Missouri, June 10, 2009$171,000 · EF1 · 39 events
- Hail and Damaging Winds in Tennessee, June 10, 2009$85,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Oklahoma, June 10, 20092 injured · $34,000 · 1 in hail · 23 events
- Flash Flooding in Pennsylvania, June 10, 2009$200,000 · 2 events
- Tornadoes and Damaging Winds in Oklahoma, June 10, 2009$62,000 · EF0 · 15 events
- Tornadoes and Flash Flooding in Nebraska, June 10, 2009$80,000 · EF0 · 6 events
- Tornadoes and Flash Flood in Kentucky, June 10 to 11, 2009EF1 · 23 events
- Lightning Strike in South Carolina, June 10, 2009$75,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177794, 177797, 177809, 177810.